From the Internet:
I have been insulin dependent for over 40 years and am on an insulin pump. When my primary insurance became Medicare, I had to have a C-peptide tests done which were 1.2 and 0.8 ng/ml. So, there was question as to whether I have type 1 or type 2 diabetes.
Unfortunately, there are no endocrinologists here, and my internist put me on Glucophage and Avandia. He has suggested that I might not need to take insulin in three to six months. I have been taking these medications for about a week, and have noticed that I am starting to need fewer insulin boluses per day. Do you have any additional advice? What reactions should I expect?
I don't know how old you are, nor your physical findings or past medical history, except you have been on insulin for more than 40 years (whether using a pump or conventional regimen doesn't make a significant difference). One would say that it seems rather unlikely that you actually have type 2 diabetes. On the other hand, the C-peptide levels you report are not typical of a long-standing type 1 patient in whom residual endogenous insulin secretion is practically absent after 40 years. Furthermore, the positive effect of Glucophage [metformin] and Avandia on your boluses only, and not on your basal rates, would suggest the pills are having a positive effect on peripheral tissue insulin sensitivity rather than a stimulatory effect on endogenous residual insulin secretion.
To try to pinpoint a diagnosis, antibodies might be checked to exclude type 1A (autoimmune) (but they could be negative after 40 years) and a glucagon test to better assess endogenous secretion. In case of a residual secretion together with the absence of any autoantibody, one of the MODY (Maturity Onset Diabetes of the Young) types might be the answer, but to define which type a genetic test would be needed.
From the practical point of view, what matters is the best metabolic control (assessed by hemoglobin A1c) you are able to achieve with any therapy.
Original posting 9 Mar 2001
Posted to Diagnosis and Symptoms
Last Updated: Tuesday April 06, 2010 15:09:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.